top

Archive for March, 2014

Through the Ages… Medications and your Oral Health

 

rx

 

Over the counter and prescription drugs are a fact of life for many of us, young and old.  You may be surprised to know that drugs of all forms and classes, even vitamins, minerals, and herbal preparations can have severe effects on your oral health.

 

Regular dental checkups are important.  At each appointment, report the medications you are taking and other information about your general health.  An updated health history can help the dentist identify problems and causes. 

Here are common side effects.

Dry Mouth (aka Xerostomia)

Dry mouth can be caused by many factors and we’ve all experienced it at some point.  It can happen when you are nervous, upset, excited, or under stress.  It can also occur from radiation treatments, salivary gland disease, endocrine disorders, diabetes, stroke, and many other factors too.    But the MOST COMMON cause of dry mouth is medication, both prescribed and over the counter.   Almost every drug class has medications that list xerostomia as a side effect.  Antihistamines, decongestants, high blood pressure meds, inhalers, muscle relaxants, pain killers, diuretics, antidepressants are just a few among the many forms of medications that can cause this condition.

Drying irritates the soft tissues which can inflame them and make them more susceptible to infection.  Even more concerning:  Without the cleansing effects of saliva, tooth decay and other oral health problems become more common. 

What to do:

Increasing fluid intake and taking frequent sips of water may help some people.  Also, there are artificial saliva substitutes available.  These help sustain moisture in the mouth.  These products are popular and usually easily available at your local pharmacy.   Avoiding smoking, caffeine, carbonated drinks and sugar can help also.

 

Soft Tissue Reactions

Some prescriptions can cause sores, inflammation and even discoloration to the soft tissues in the mouth.   These include chemotherapeutic agents, immunosuppressive drugs, oral contraceptives, and even blood pressure meds.  If you experience soft tissue reactions from these, let your dentist know.  He or she may have some recommendations.  Also, your prescribing doctor may be able to change the regimen to alleviate the condition.

 

Alterations in Taste

Some medications can result in the patient experiencing a bitter or metallic taste.  Some may even experience diminished taste to foods and drinks.  Cardiovascular agents, CNS stimulants,  NSAIDs, inhalers and smoking cessation products all have been known to effect taste.

 

Abnormal Bleeding

Medications such as coumadin, warfin, aspirin, Plavix and even  NSAIDS can thin the blood or prevent clotting.  Although they are necessary and common, they can create bleeding problems during oral surgery or treatment for periodontal disease as well as other procedures too.   Be sure to let your dentist know if you are on any such medications.

 

Enlarged Gums

Medications such as anti-seizure, immunosuppressant and calcium channel blockers (nifedipine, verapamil, diltiazem and amlodipine) can cause gingival overgrowth.   Meticulous home care and regular dental cleanings can help keep inflammation minimal.  Increasing the frequency of dental cleanings may be a good idea for these patients too.

 

Tooth Discoloration

Tetracycline can cause permanent discoloration of the teeth if the drug was used during tooth formation (2nd half of a pregnancy or for infants and toddlers).  Chlorhexidine rinse is a dental antibiotic rinse that can stain the teeth brown.  However, that is easily removable with a dental prophylaxis.

 

Oral Candadiasis

Patients using oral inhalers for asthma often develop oral candidiasis, an oral fungal infection.  One way to abate the risk is to rinse with water after using the inhaler.  Also saliva substitutes and ingestion of active yogurt can be beneficial.

Add comment March 24, 2014


bottom